Flash Flood, Baxter
- When
- March 19, 6:00 AM CST to March 20, 6:00 AM CST
- Where
- Baxter County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.287, -92.337 (the zone’s center; the record gives no point)
Heavy rains resulted in widespread flash flooding across the area. Rainfall amounts averaging between 2 and 4 inches fell over a large part of Northern and Western Arkansas from the 17th through the early part of the 20th.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Heavy rains resulted in widespread flash flooding across the area. Rainfall amounts averaging between 2 and 4 inches fell over a large part of Northern and Western Arkansas from the 17th through the early part of the 20th. Some locations received upwards of 8 inches of rain. Numerous county roads and bridges were covered by high water for as long as 24 hours in some areas. Several roads were also washed out in places due to the high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 19, 3:42 AM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED CCF NUMBERS...
NATIONAL WEATHER SERVICE LITTLE ROCK AR
342 AM CST TUE MAR 19 2002
MODELS HAVE COME INTO MUCH BETTER TIMING AGREEMENT THIS RUN. THIS IS
NOT A GOOD THING...BECAUSE THEY ARE CONVERGING TOWARD SLOWER
TIMING...WHICH MEANS HEAVIER RAINFALL. THE NOGAPS IS THE OUTLIER AS
IT PUSHES THE PRECIP AXIS EAST 12-24 HOURS FASTER THAN THE OTHER
MODELS. GIVEN THE LARGE AMOUNT OF RIDGING DEVELOPING AHEAD OF THE
SYSTEM...AS EVIDENT ON SATELLITE LOOPS...PREFER THE ETA WHICH IS THE
SLOWEST TO MOVE THE PRECIP AXIS.
FORECAST WILL BE BASED ON THE FOLLOWING SCENARIO. HEAVY PRECIP AXIS
REMAINS OVER NORTH HALF OF CWFA TODAY...THEN SHIFTS SOUTH TONIGHT...
FINALLY BEGINS TO MOVE EASTWARD TOMORROW AFTERNOON...AND EXITS THE
CWFA TOMORROW EVENING...WITH LEFTOVER SHOWERS IN THE SOUTHEAST HALF
UNTIL AROUND MIDNIGHT. RAINFALL TOTALS IN EXCESS OF FOUR INCHES NOT
OUT OF THE QUESTION FROM THIS MORNING THROUGH TOMORROW EVENING.
FLASH FLOOD WATCH WILL BE LEFT AS IS FOR TODAY...THEN EXPANDED
AREAWIDE FOR TONIGHT.
REGARDING OTHER ITEMS...NOT TOO IMPRESSED WITH SEVERE POTENTIAL
UNTIL UPPER TROUGH BEGINS TO APPROACH OUR AREA TOMORROW.
TEMPERATURES WILL BE TRICKY...PARTICULARLY IN THE SOUTHEAST
ZONES...WHERE THEY WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF
NORTHWESTWARD PROGRESS MADE BY THE FRONT. SMALL DIURNAL RANGES WILL
BE THE RULE NORTH OF THE FRONT.
IN THE EXTENDED...WILL PUSH BACK NEXT CHANCE OF RAIN TO SUNDAY DUE
TO THE SLOWING TRENDS IN THE MODELS. WILL ALSO ADJUST TEMPS DOWN FOR
THURSDAY/FRIDAY BEHIND STRONG COLD FRONT.
HRO 53 41 54 39 / 100 90 40 --
LIT 63 51 58 45 / 70 100 90 40
HOT 64 53 59 46 / 70 100 70 30
PBF 67 54 61 47 / 50 80 100 50
.LZK...FLASH FLOOD WATCH TODAY THROUGH TONIGHT FOR
ARZ003>007-012>016-021>024-030>031-037>038.
FLASH FLOOD WATCH TONIGHT FOR
ARZ025-032>034-039>047-052>057-062>069.
54ARZ025-032>034-039>047-052>057-062>069-191930- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 434 AM CST TUE MAR 19 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER CENTRAL AND SOUTHERN ARKANSAS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT IN CENTRAL AND SOUTHERN ARKANSAS GENERALLY SOUTH OF A LINE FROM MENA TO CONWAY TO NEWPORT. A STATIONARY FRONT WAS LOCATED NEAR THE SOUTHERN BORDER OF ARKANSAS. IT WILL MOVE LITTLE THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS ARKANSAS TO THE NORTH OF THE FRONTAL SYSTEM TODAY AND TONIGHT. MOST OF THE THUNDERSTORMS ACROSS ARKANSAS WILL NOT BE SEVERE... BUT THERE IS A THREAT OF ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL. THESE COULD DEVELOP AT ANY TIME TODAY AND TONIGHT...BUT THE BEST THREAT FOR ANY LARGE HAIL PRODUCING STORMS WILL BE DURING THE AFTERNOON AND EVENING. AS LONG AS THE FRONT REMAINS SOUTH OF ARKANSAS...THE SEVERE WEATHER THREAT WILL BE LIMITED TO LARGE HAIL. HOWEVER...SHOULD THE FRONT MOVE NORTH INTO SOUTHERN ARKANSAS...THE THREAT OF DAMAGING WINDS WILL INCREASE ALONG AND SOUTH OF THE FRONT. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND AMATEUR RADIO OPERATORS MAY BE NEEDED...WITH THE MOST LIKELY TIME FOR ANY ACTIVATION BEING THIS AFTERNOON OR EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. 29
The national radar mosaic for the moment the first event began.
14 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286957, 5286958, 5286959, 5286960, 5286961, 5286962, 5287041, 5287042, 5287043, 5287044, 5287045, 5287046, 5287047, 5287048.